Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 18, 2004Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2004, 5:29 AM CDT for Marion County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 5:29 AM CDT (10:29 UTC)
Expired
May 18, 2004, 6:30 AM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Marion County, KS

The radar

The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 181029
SVRICT
KSC115-181130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 630 AM CDT.

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TAMPA...OR ABOUT 19 MILES
  NORTHWEST OF MARION...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR TAMPA AROUND 530 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 630 AM CDT.

LAT...LON 3863 9724 3849 9721 3850 9705 3866 9710

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:45 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 18, 3:45 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT TUE MAY 18 2004

.DISCUSSION...

MAIN CONCERNS TODAY ARE CONVECTION TDY.

TDY: INTERESTING FORECAST IN THE SHORT TERM WITH CONVECTION MAINLY
NORTH OF THE AREA.  ISENTROPIC LIFT AND 700H S/WV STARTING TO
INITIATE SOME CONVECTION IN NERN KS ATTM ALONG THE MAIN SYNOPTIC
BOUNDARY. DO EXPECT SHRA/TSRA INCREASING TRENDS TO CONTINUE ACROSS
NERN KS THIS MORNING AS ISENTROPIC LIFT CONTINUES DURING THE AM
HOURS.  MAY SEE SOME OF THIS CONVECTION DROP DOWN INTO NRN PARTS OF
THE CWA LATER THIS MORNING, SO WILL CARRY SOME POPS FOR THIS AREA
DURING THE AM.

NEXT CONCERN IS CONVECTION CHCS THIS AFTN. EARLIER THINKING WAS
STATIONARY FRONT WOULD SAG SOUTH INTO SERN KS PROVIDING CONVECTION
CHCS, BUT LATEST MODEL TRENDS ARE TO WASH THIS FRONT OUT ACROSS NERN
KS THIS AFTN, WITH MAIN CONVECTION FOCUS IN ERN/SERN KS DEPENDENT ON
ANY MESOSCALE OUTFLOW BOUNDARY GENERATED BY THIS MORNINGS
CONVECTION.  ALSO, MESOETA DOES SUGGEST THAT A PSUDO-WARM FRONT WILL
MOVE OUT OF OK THIS AFTN WITH MID LEVEL WARMING CAPPING OFF ANY
CONVECTION SOUTH OF THE WARM FRONT.  DIFFICULT TO PINPOINT WHERE
THESE BOUNDARY WILL BE LOCATED AND WHERE CONVECTION WILL INITIATE IN
THE ERN HALF OF KS TODAY BUT VERY UNSTABLE AIRMASS IN PLACE FOR SVR
WX CHC IF ANY TSRA THAT DOES DVLP.  ALSO LOW LEVEL WIND SHEAR CLOSER
TO THE WARM FRONT/OUTFLOW BOUNDARY ALSO SUGGESTS AN ISOLATED TORNADO
THREAT.  SO WILL GO WITH CHC POPS IN MOST LOCATIONS TODAY, WITH
MODEL SOUNDINGS SUGGESTING MID LEVEL WARMING MAY BRING TSRA CHCS TO
AN END AFTER 00Z/WED.  SO EXPECT TSRA CHCS TO DIMINISH DURING THE
EVENING HOURS.

WED-THU NIGHT:  FRONTAL BOUNDARY LIFTS BACK NORTH LATE TNGT OR
DURING DAY WED. WITH WEAK MID LEVEL WAA AND RIDGING CAPPING OFF ANY
TSRA CHCS. WITH LOTS OF SUNSHINE AND MID LEVEL TEMPS WARMING, WILL
SEE TEMPS WARM NICELY INTO THE LOW 90 TO UPPER 80S IN MOST LOCATIONS
FOR WED.  WRN END OF THE FRONTAL BOUNDARY SAGS BACK INTO WRN KS BY
THU NIGHT WITH LOTS OF SUNHSINE DURING THE DAY ON THU.  CONVECTION
POSSIBLE WEST OF THE AREA TRYING TO MOVE BACK INTO CEN KS AFTER
MIDNIGHT THU AS FRONTAL BOUNDARY STALLS.   SO WILL KEEP A LOW POP
GOING IN THIS AREA FOR THIS CHC LATE THU NIGHT.

FRI-SAT: SW UPPER FLOW CONTINUES DURING THIS PERIOD WITH QUASI
STATIONARY FRONTAL BOUNDARY MOVING FURTHER NORTH IN RESPOSE TO THE
WEAK MID LEVEL WAA.  SO THIS TIME FRAME LOOKS DRY AND WARM FOR NOW
WITH MID LEVEL CAP AND LACK OF ANY LOW LEVEL FOCUS KEEPING TSRA CHCS
NIL.

SUN-MON: TIMING OF THE NEXT S/WV TO COME OUT OF THE SW FLOW COMES
INTO THE AREA ON SUN.  ECM AND GFS DIFFER ON THE PLACEMENT OF THIS
S/WV AS MOVES ACROSS KS WITH THE ECM FURTHER NORTH AND WEAKER.  EVEN
WITH MODEL DIFFERENCES, SFC LOW DVLPMNT ACROSS KS LEADS TO CHCS FOR
TSRA ON SUN INTO MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         77  65  91  67 /  20  20   5  10
HUTCHINSON      74  64  94  66 /  20  20   5  10
NEWTON          74  64  91  66 /  30  20   5  10
ELDORADO        75  65  90  67 /  30  30   5  10
STROTHER FIELD  78  66  91  67 /  20  20   5  10
RUSSELL         71  61  96  63 /  20  20   5  10
GREAT BEND      72  63  96  64 /  20  20   5  10
SALINA          71  62  93  64 /  40  20   5  10
MCPHERSON       72  64  93  65 /  30  20   5  10
COFFEYVILLE     79  66  87  67 /  30  20   5  10
CHANUTE         75  66  87  67 /  40  30   5  10
IOLA            73  66  87  67 /  40  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

22/KETCHAM
Hazardous weather outlook, May 17, 3:51 PM CDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT MON MAY 17 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW
TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT.

THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL
FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE
SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH
HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE.

THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF
SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON
AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE
AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE
RULED OUT NEAR THE FRONTAL BOUNDARY.

THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY
ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL
KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KETCHAM

In the hours before

Local storm report, May 18, 4:44 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             1 S NEW CAMBRIA         38.87N 97.51W
05/18/2004  1.00 INCH        SALINE             KS   LAW ENFORCEMENT

&&

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTTornado WarningICTRussell66 min
May 17, 7:53 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln67 min
May 18, 6:46 AM CDTSevere Thunderstorm WarningICTMarion44 min
May 18, 6:52 AM CDTSevere Thunderstorm WarningICTButler53 min
May 18, 7:33 AM CDTSevere Thunderstorm WarningICTGreenwood72 min
May 18, 7:40 AM CDTSevere Thunderstorm WarningICTButler35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.